Alert archive / Colorado / Red Flag Warnings in 2019
Red Flag Warning 4, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Aug 15, 2019, 3:13 PM MDT for 4 counties in Colorado. It took effect at Aug 16, 2019, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2019, 3:13 PM MDT (21:13 UTC)
- In effect from
- Aug 16, 2019, 12:00 PM MDT
- Expired
- Aug 16, 2019, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Grand County, CO, Jackson County, CO, Park County, CO, Summit County, CO
The radar
The Denver radar (KFTG), 131 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3581 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
061 WWUS85 KBOU 152113 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 313 PM MDT Thu Aug 15 2019 COZ211-213-214-161215- /O.NEW.KBOU.FW.W.0004.190816T1800Z-190817T0200Z/ Jackson County Below 9000 Feet- Grand and Summit Counties Below 9000 Feet- Central and Southeast Park County- 313 PM MDT Thu Aug 15 2019 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT FRIDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE LOWER ELEVATIONS OF JACKSON...GRAND...SUMMIT AND PARK COUNTIES... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from noon to 8 PM MDT Friday. * Affected Area...Fire Weather Zones 211...213 and 214. * Winds...West 10 to 20 mph with gusts up to 35 mph. * Timing...Gusty winds and low humidities will develop around Noon Friday and continue until early evening. * Relative Humidity...As low as 15 percent. * Impacts...Fires will start easily and spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Gimmestad
3 follow-up statements
101 WWUS85 KBOU 161031 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 431 AM MDT Fri Aug 16 2019 COZ211-213-214-170200- /O.CON.KBOU.FW.W.0004.190816T1800Z-190817T0200Z/ Jackson County Below 9000 Feet- Grand and Summit Counties Below 9000 Feet- Central and Southeast Park County- 431 AM MDT Fri Aug 16 2019 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE LOWER ELEVATIONS OF JACKSON...GRAND...SUMMIT AND PARK COUNTIES... * Affected Area...Fire Weather Zones 211...213 and 214. * Winds...West 15 to 20 mph with gusts up to 35 mph. * Timing...Gusty winds and low humidities will develop around Noon Friday and continue until early evening. * Relative Humidity...As low as 14 percent. * Impacts...Fires will start easily and spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
153 WWUS85 KBOU 162049 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 249 PM MDT Fri Aug 16 2019 COZ211-213-214-170200- /O.CON.KBOU.FW.W.0004.000000T0000Z-190817T0200Z/ Jackson County Below 9000 Feet- Grand and Summit Counties Below 9000 Feet- Central and Southeast Park County- 249 PM MDT Fri Aug 16 2019 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE LOWER ELEVATIONS OF JACKSON...GRAND...SUMMIT AND PARK COUNTIES... * Affected Area...Fire Weather Zones 211...213 and 214. * Winds...West 10 to 20 mph with gusts up to 35 mph. * Timing...Gusty winds and low humidities will continue until early evening. * Relative Humidity...As low as 15 percent. * Impacts...Fires will start easily and spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Gimmestad
607 WWUS85 KBOU 170155 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 755 PM MDT Fri Aug 16 2019 COZ211-213-214-170300- /O.EXP.KBOU.FW.W.0004.000000T0000Z-190817T0200Z/ Jackson County Below 9000 Feet- Grand and Summit Counties Below 9000 Feet- Central and Southeast Park County- 755 PM MDT Fri Aug 16 2019 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE LOWER ELEVATIONS OF JACKSON... GRAND...SUMMIT AND PARK COUNTIES... Humidities have increased this evening over the northern Colorado mountains. There are still some showers and a few thunderstorms producing wind gusts up to 40 mph, but these will diminish over the next couple of hours. Hot, dry, and breezy conditions are expected again on Saturday and Sunday afternoons. At this time, Red Flag conditions are not expected, but the fire danger will remain high. $$ Gimmestad
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Aug 15, 10:38 AM MDT, 4 hours 35 minutes earlier.
Area forecast discussion, Aug 15, 10:38 AM MDT, 4 hours 35 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1038 AM MDT Thu Aug 15 2019 .UPDATE... Issued at 1038 AM MDT Thu Aug 15 2019 Outflow boundary from the Nebraska MCS has arrived in Denver. The air behind it is a little cooler but not really more moist than what we had in place yesterday afternoon, so the idea of less convection looks good. We may only have one or two storms, or at least nothing until evening. Best chances are still along the northern/eastern borders for potentially strong storms, and maybe an isolated storm coming off the higher terrain southwest and south of Denver. The highs in the mid 90s in Denver are dependent on the drier air pushing back in on northwest winds later in the afternoon. Some doubt about how much that will happen, if it doesn't it will be a little cooler. For now, we left the highs alone and lowered the PoPs a little more away from the favored areas mentioned above. && .SHORT TERM...(Today and tonight) Issued at 355 AM MDT Thu Aug 15 2019 Today should be relatively quiet, but still a few things to consider. The first is a mesoscale convective system (MCS) moving southeast through Central and Western Nebraska early this morning. The trailing edge of convection in eastern Wyoming is still dropping south/southeast (and farther west than the convective allowing models indicate) so will carry a slight chance of thunderstorms over the northeast corner of the state this morning to account for this. That MCS will likely drive an outflow boundary southwest across a good chunk of the plains this morning, and could disrupt the downslope warming for a few hours. Later in the day, this boundary should be able to wash out during peak heating and abundant sunshine with the dry air aloft, so we'll keep highs in the lower to mid 90s along the I-25 Corridor. The northeast corner of the state should stay cooler. There's just a slight chance of storm redevelopment along the eventual washed out boundary. That's where the best combination of CAPE/weakest CIN will exist, but overall airmass looks capped off today. Overnight, there will likely be another MCS that organizes over the Central/northern High Plains and drops southeast into Nebraska. Right now, that appears to push a healthy boundary southwest across the plains overnight, so we'll have a low chance of storms remain in the forecast for the northeastern plains, and mention patchy fog about as far south/west as Denver. .LONG TERM...(Friday through Wednesday) Issued at 355 AM MDT Thu Aug 15 2019 Colorado will be under the influence of westerly flow aloft through Saturday with mostly dry weather and elevated fire danger over the high country. Across the plains, the forecast for Friday gets a little tricky as it is difficult to pinpoint where surface boundaries will set up. The models all show an MCS moving southeast across western Nebraska early Friday morning. The NAM indicates a cool and moist outflow boundary from the decaying MCS pushing westward all the way to the Front Range Urban Corridor. This solution would produce morning low clouds across the plains with much cooler temperatures in the upper 70s. The lack of heating would probably limit convection and keep the severe threat low. On the other hand, the GFS and ECMWF runs only suggest a weak shallow boundary moving across the plains. These solutions would result in dry and hot weather across the Front Range Urban Corridor, with a better chance for storms further east across the plains where better surface moisture and instability exist. We could also see a hybrid solution somewhere between these two scenarios. I think the boundary will be stronger than the GFS and ECMWF suggest, therefore have lowered Friday's high temperatures across the plains and foothills by 5 degrees. In addition, believe that somewhere across the plains there will be enough instability and shear to produce one or two severe storms. This will most likely be across the far northeastern corner of the state, but can't rule out some stronger storms further to the west including Metro Denver. One thing the models all do agree on is the presence of a shortwave moving across far northeastern Colorado late Friday afternoon. This shortwave should help produce showers and storms, especially further east across the plains. Subsidence behind the shortwave should result in drier weather across the plains on Saturday. Warmer and drier weather is expected Sunday into early next week as upper level high pressure builds over the southern Rockies. Shower and thunderstorm activity may increase by Tuesday, especially over the mountains and foothills south of I-70 as some subtropical moisture works its way under the ridge. Temperatures through the period should be quite warm with high temperatures in the low to mid 90s across the plains. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1038 AM MDT Thu Aug 15 2019 VFR today, with a chance of IFR conditions around 12z-14z Friday morning. Some uncertainty about wind direction this afternoon. East to northeast winds in the late morning will likely become more northerly or northwest sometime this afternoon. Some kind of northerly component is likely for most of the time. && .FIRE WEATHER... Issued at 355 AM MDT Thu Aug 15 2019 Above normal temperatures and moderate westerly flow aloft will combine with low humidities to create conditions near Red Flag criteria over the mountain valleys and foothills each afternoon from today through the weekend. Minimum humidities are expected to drop to around 15% while winds gust into the 20-30 mph range. At this point, the worst conditions are expected Friday afternoon, as well as Saturday and Sunday afternoons. Fuels will continue to dry and may be dry enough for rapid fire growth in the areas that have received less rain over the last month. Hot and dry conditions will continue into next week, but winds will be lighter. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Gimmestad SHORT TERM...Barjenbruch LONG TERM...Kalina AVIATION...Gimmestad FIRE WEATHER...Barjenbruch
Hazardous weather outlook, Aug 15, 11:05 AM MDT, 4 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1105 AM MDT Thu Aug 15 2019 COZ030>051-161715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1105 AM MDT Thu Aug 15 2019 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Only isolated thunderstorms are expected, most likely over the northeast corner of the state tonight. A stronger storm would be capable of producing hail, brief heavy rain, and strong winds. If there is a storm further west it would be weaker. Hot temperatures along with low humidities and afternoon breezes over the mountains and foothills will elevate the fire danger. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to scattered thunderstorms are expected Friday and Saturday. The greatest chance for storms will be across far northeastern Colorado where the potential exists for a few severe storms each afternoon and evening, especially on Friday. Warmer and drier weather is expected Sunday and Monday with a return to scattered showers and thunderstorms, especially in the mountains, by Tuesday. Fire danger will remain elevated through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Gimmestad/RJK
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 5:46 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips, Sedgwick | 22 min |
Nearby
Red Flag Warnings in Colorado, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.